Anaphylaxis to fexofenadine – or was it?
Nathalie is well prepped for managing her son, Callum's anaphylactic reactions to foods but never dreamt that she would find herself having to manage her own dramatic reaction first to an antibiotic and then to an antihistamine designed to combat the reaction!
Callum started school without too many issues, thank goodness. (See here, here and here for Nathalie's preparations to send Callum off to school – his perspective on what it is like to be at school with allergies coming after Christmas.) Suffice to say, he seems to be really enjoying himself, which is wonderful!
Now, going back to the spanner in the works. Everyone expects it to be Callum who has the allergic reactions, it’s never been anyone else! But not this time...
In the beginning
It all started with antibiotics to clear up a simple infection. I was prescribed these tablets for 1 week, and by day 4 I was starting to feel a little unwell with them. In fact, Jon and I were in London for the Allergy UK Hero Awards, and I almost passed out on the tube on way home.
Feeling ‘better’ the next day, I continued taking the tablets until day 6, where I noticed I was beginning to have a mild reaction to them. A slight rash, itchy sensation, and a few hives, but nothing too serious. I stopped taking them, and phoned the GP who prescribed me fexofenadine (an antihistamine) to stop the reaction.
The reaction taking hold
Within 3-4hrs of taking them, I knew I was in trouble. I woke up in the middle of the night to hives covering me from scalp to toe, a raised temperature, extreme itching, and wheeziness.
Jon left for work early the next morning, and an hour later I tried to get up as I had to get the children ready for school. Thankfully our eldest, Chloe, realised I was in a bad way and did all she could to help me, by getting Callum ready, sorting out their breakfasts and so on.
I tried to have a shower to cool my skin, calm my growing sense of something bad about to happen, and try to reduce my temperature.
Big mistake, I almost passed out in the shower. As became apparent a little later on, I was tachycardic and my body was struggling to regulate my pulse and blood pressure.
At this point, knowing I was in trouble and unable to control the situation, I called my husband Jon back from work. He’d anticipated the call after seeing how poorly I’d been in the night, downed tools and came home. He took one look at me, swore at how bad I was, carted the kids off to school then came back and drove me straight to the doctors.
Trying to stabilise me
I don’t remember too much of what happened, but I do know that I was seen pretty quickly. The GP established that I was in an acute reaction situation, and rushed me through to the treatment room where I was cannulised and nebulised to try to stabilise me. A number of iv drugs were used, but they weren’t helping. At this point a first responder and later an ambulance arrived to help with the situation.
I ended up being taken by ambulance to A&E where I was chest x-rayed, while the A&E consultants tried to figure out what was going on.
Unfortunately, I was not strong enough to tell them not to let me walk when I first arrived, despite being brought in on a stretcher – this is crucial with an acute allergic reaction as it can trigger off a biphasic response!
More training on allergies is needed!
The consultants didn’t really have a clue what to do with me. They didn’t recognise it as an allergic response, despite me giving them a list of all the symptoms, and backing up with proof and explaining the treatment I’d already had. The medication I’d received to stabilise me had started to work, and so they dismissed what was being said about an allergic response.
They eventually diagnosed limes disease and sent me off to infectious diseases. It was laughable.
The consultant said that because I had a raised temperature it ‘couldn’t be an allergic reaction’. So now I will say IT CAN, AND IT DOES HAPPEN! It is a classic response, and Callum reacts in exactly the same way!
It took a further 4 hours for the consultants to catch up with me and what I was saying, and realise I was right.
Sadly, by that time I had started a biphasic reaction, likely triggered off by the fact they’d made me walk!
In all, it took 48hrs to fully stabilise me so that I was able to go home. That was a long, painful and uncomfortable 48hrs.
As part of my discharge, I was given fexofenadine (antihistamine) to take to continue to control the extreme hives, itching and wheeze that I still suffered with. In reading the patient information in the packet, I questioned heavily whether they could have been at fault, and was told it was impossible as they were a drug to stop a reaction. I wasn’t convinced!
Two hours before being discharged, I took a tablet, thinking I would at least be on site if a reaction happened again. But nothing happened.
Another immediate reaction
On the drive home I started to feel odd, so went to bed straight away. My second big mistake!
I woke up at 3am and I was in another strong reaction. Thankfully the drugs I’d had to make me stable were still in my system, it was just enough to stop it becoming an acute reaction. However, my face had swelled again, I’d become wheezy but not struggling, and the itch had become painful but not unbearable.
On phoning the ward to see what I should do (I was loathe to go back!), they suggested I took maximum dose of Callum’s liquid cetirizine to see if it helped. If there was no change, or I got worse, I was to go to the ward in an hour.
So, I dutifully took a full dose, and sat watching rubbish on TV, while doing regular obs on myself to make sure I was ok. Jon kept coming down every 20 minutes to see for himself that I was ok. In honesty, that was a scary night as I really didn’t know if the reaction would continue to progress or not. Thankfully the liquid cetirizine did stop it from going any further!
The next morning I called my GP who asked me to come and see him straight away. He suggested using cetirizine tablets to see if they would be any better, and confirmed that the fexofenadine tablets could trigger an acute reaction like mine, although it was rare.
Guess what, I reacted to the cetirizine tablets as well! You couldn’t make it up!!
So, I ended up sticking to Callum’s liquid cetirizine, it was and remains the ONLY safe antihistamine for me at the moment.
It’s taken me 3 weeks to get back to a level that is allowing me to function ‘normally’.
Will Callum be affected?
This will cause an issue for Callum, as he will also need to be tested to ensure his safety with antihistamines too.
The last three weeks have certainly been an eye opener for me. I have never been so ill, and never want to experience that again.
Callum has always been a hero in my eyes, I am constantly in awe at how he deals with what he goes through each day, and this has just confirmed this even more. To experience that level of discomfort, that fear and the knowledge that it might not be controlled for a few days before feeling better, is just something else.
My heart breaks for him, knowing this is his life. Yes, it’s all he’s ever known, but that doesn’t change how incredibly brave he is.
I am so in awe of anyone dealing with allergies at this level. You are all heros to me!
• If you have any comments or any feed back that you would like to give to Nathalie and other readers, please email us.
• If this article was of interest you will find many other articles on unlikely allergies and allergy connections here – and links to many relevant research studies here.